Hail, Leavenworth
- When
- May 31, 3:00 AM CST
- Where
- Leavenworth County, 1.38 mi S of Basehor
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.110, -94.930
A thunderstorm produced nickel sized hail in southern Leavenworth county, during the|early morning hours of May 31, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm produced nickel sized hail in southern Leavenworth county, during the|early morning hours of May 31, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 AM CDT SUN MAY 31 2009 .DISCUSSION... WEAK FRONTAL BOUNDARY THAT MOVED OVER AREA PRODUCING SOME WEAK ELEVATED CONVECTION FROM NEAR TOPEKA THROUGH DREXEL MO THIS MORNING. ANOTHER CELL OVER LEES SUMMIT PRODUCED SOME PEA SIZED HAIL ABOUT AN HOUR AGO. BELIEVE THIS CONVECTION WAS AIDED BY NOCTURNAL MID LEVEL JET...AND WILL SEE THIS ACTIVITY DIMINISH AS CAP STRENGTHENS AND DRIER AIR MOVES INTO THE AREA LATER THIS MORNING. TEMPERATURES WILL BE SIMILAR TO YESTERDAY GIVEN NO REAL BAROCLINIC DIFFERENCE BETWEEN THE AIR MASSES SEPARATED BY THE NEARLY WASHED OUT FRONT. IN FACT...THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT TODAY AS WEAK SURFACE RIDGE SLIDES EAST. PATTERN CHANGING AS WE HEAD INTO NEXT WEEK. UPPER LOW OVER CANADA TO LOWER HEIGHTS OVER MIDWEST AND A SERIES OF SHORTWAVES WILL MOVE THROUGH. NAM IS OUTLIER ON MONDAY WITH MORE PRECIPITATION FURTHER SOUTH...WHILE ECMWF AND GFS AGREE THAT THE BULK OF THE RAIN WILL STAY TO THE NORTH INTO IOWA. WILL SIDE WITH THE EC AND GFS FOR MONDAY NIGHT AND KEEP JUST EXTREME NORTHERN ZONES IN PRECIP CHANCE. TUESDAY IS MORE OF A CONCERN FOR HEAVY RAIN PATTERN MOVING INTO REGION. MID LEVEL FLOW WEAK...BOUNDARY LAYING OUT EAST WEST...AND FAVORABLE UPPER LEVEL DYNAMICS COMBINE WITH AN INCREASE IN LOW LEVEL MOISTURE. A LITTLE EARLY TO GO LIKELY POPS GIVEN THE UNCERTAINTY OF THE LOCATION OF HEAVIEST PRECIPITATION...BUT SHOULD SEE AN EAST-WEST LINE WITH TRAINING ECHOES OVERNIGHT TUESDAY AND INTO WEDNESDAY. MEANWHILE...THE H8 TEMPERATURES WILL DROP FROM AROUND 20C TO AROUND 8C LATE WEDNESDAY SO WE WILL SEE A RETURN OF MUCH COOLER TEMPERATURES BY MID WEEK. ADOLPHSON && .AVIATION... /1214 AM CDT SUN MAY 31 2009/ FOR THE 06Z TAFS...STATIONARY BOUNDARY REMAINED ANCHORED FROM EMPORIA KS TO NEAR CLINTON MO...WITH MODELS CONTINUING TO SHOW WEAK ISENTROPIC LIFT COMMENCING IN THE NEXT SEVERAL HOURS ALONG A WEST-EAST ELEVATED CONVERGENCE ZONE SLIGHTLY TO THE NORTH. RECENT SATELLITE TRENDS SHOW A FEW 10KFT ACCAS PATCHES DEVELOPING ALONG THE I-70 CORRIDOR FROM MANHATTAN TO TOPEKA...ARCING INTO WEST CENTRAL MO. DESPITE THE RATHER WEAK LOW LEVEL FLOW AND MEAGER MOISTURE...CONVERGENCE MAY BE ENOUGH TO SPARK SOME ELEVATED CONVECTION BETWEEN ROUGHLY TOPEKA AND HARRISONVILLE/SEDALIA THROUGH THE EARLY MORNING HOURS...PUTTING A FEW SHOWERS CLOSE TO THE DOWNTOWN TERMINAL. HAVE THEREFORE INCLUDED VCSH HERE. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF TODAY WITH SCATTERED MID CLOUDS. LIGHT NORTHEAST WINDS WILL STEADILY VEER INTO THE EAST FOR THE REST OF TONIGHT...AND THEN INCREASE FROM THE SOUTH-SOUTHEAST BY LATE MORNING WITH A FEW GUSTS TO NEAR 20 KNOTS AS CAPPED WARM SECTOR FLOW ONCE AGAIN OVERSPREADS THE AREA. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT SAT MAY 30 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1259 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE LATE TONIGHT OVER THE FAR SOUTHWESTERN COUNTIES OF THE FORECAST AREA...ROUGHLY SOUTHWEST OF A PAOLA TO BUTLER LINE. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL BEGIN INCREASING MONDAY AFTERNOON ACROSS FAR NORTHERN MISSOURI AS A COLD FRONT SETTLES SOUTHWARD OUT OF IOWA. THIS BOUNDARY WILL DRIFT SOUTHWARD THROUGH TUESDAY NIGHT WITH THE THREAT OF THUNDERSTORMS SPREADING SOUTHWARD ACROSS THE ENTIRE REGION ON TUESDAY. THE PRIMARY THREAT WITH THIS SYSTEM WILL BE HEAVY RAIN AND LOCALIZED FLOODING DUE TO THE SLOW MOVEMENT OF THE FRONT AND THE LIKELIHOOD OF SEVERAL ROUNDS OF THUNDERSTORMS MOVING OVER THE SAME AREAS. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS IS MINIMAL IT CANNOT BE RULED OUT ENTIRELY ALONG AND JUST NORTH OF THE FRONT. THE THREAT OF THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ON WEDNESDAY WITH DRIER...COOLER AND MORE STABLE AIR SPREADING ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 AM CDT SUN MAY 31 2009
KSZ105-MOZ037-043-310815-
CASS-JACKSON-JOHNSON-
252 AM CDT SUN MAY 31 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHERN CASS AND
SOUTHERN JACKSON COUNTIES UNTIL 315 AM CDT...
AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANDVIEW...MOVING EAST AT 25 MPH.
HAIL PEA SIZE TO HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LEES SUMMIT AROUND 305 AM CDT.
GREENWOOD AND LAKE WINNEBAGO AROUND 310 AM CDT.
LAKE LOTAWANA...PLEASANT HILL AND LONE JACK AROUND 315 AM CDT.
THE TOWN OF UNITY VILLAGE IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3874 9417 3886 9466 3903 9460 3896 9412
3888 9412
PCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 324 AM CDT SUN MAY 31 2009 MOZ037-043-044-310900- CASS-JACKSON-JOHNSON- 324 AM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS...SOUTHEASTERN JACKSON AND WESTERN JOHNSON COUNTIES UNTIL 400 AM CDT... AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT HILL...MOVING SOUTHEAST AT 30 MPH. THIS STORM WAS PART OF A LINE OF STORMS THAT EXTENED FROM NORTHWEST OF HOLDEN TO THE LEES SUMMIT AREA. SMALL HAIL PEA SIZE TO UP TO A HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... KINGSVILLE AROUND 345 AM CDT. HOLDEN AROUND 350 AM CDT. THE TOWNS OF STRASBURG AND CENTERVIEW ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3879 9378 3859 9390 3878 9438 3895 9429 PC
The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172981.